Fingolimod (Gilenya): Warnings on severe liver failures

Fingolimod (Gilenya): Warnings on severe liver failures

Last Updated on February 9, 2021 by Joseph Gut – thasso

February 08, 2021 – In the period of the Covid-19 pandemic and the emerging spectrum of severe adverse (drug) reactions (SADRs) of the anti-Covid-19 vaccines in some patients receiving these vaccines, one easily forgets about the same phenomenon of SADRS associated with many very important medicines and treatments apart from Covid-19 disease.
Fingolimod (Gilenya)

A point in case would be Fingolimod (Gilenya). Fingolimod (Gilenya) is an immunomodulating medication, mostly used for treating multiple sclerosis (MS). Behind the omnipresent coverage surrounding Covid-19 disease, it has gone almost unrecognised that on January 18, 2021 Health Canada posted a Fingolimod (Gilenya) drug safety alert about patients developing associated liver injury, including acute liver failure requiring liver transplantation. In the final two months of 2020 there have been similar Gilenya liver risk warnings announced by drug regulators in Europe (EMA). The Health Canada Dear Healthcare Professional Letter similarly presented this Fingolimod (Gilenya) SARD as post-market follow-up cases with clinically significant liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin in multiple sclerosis (MS) patients treated with Fingolimod (Gilenya). Most significantly, some of these cases have resulted in acute liver failure requiring a liver transplant.

Health Canada provided some background, as well as added new information, in that January 2021 Fingolimod (Gilenya) drug safety alert, premising that he most recent periodic review of international safety data identified cases of liver failure, some requiring liver transplant, in patients treated with Fingolimod (Gilenya). Other cases of clinically significant liver injury were also reported in patients treated with Fingolimod (Gilenya). Signs of liver injury, including markedly elevated serum hepatic enzymes and elevated total bilirubin, have appeared shortly following the initiation of treatment as well as after prolonged times of use.

Previously, during clinical trials, an increase in hepatic enzymes was identified as a very common adverse drug reaction associated with Fingolimod (Gilenya). Given the seriousness and severity of recently reported post-market cases, the Canadian Product Monograph (CPM) for Fingolimod (Gilenya) has been updated to further inform on the risk of liver injury and to include revised guidance for monitoring liver function and criteria for treatment interruption and/or discontinuation

Overall, Fingolimod (Gilenya) comes with a prominent array of rather serious unwanted effects. Thus, from the actual “Warnings and Precautions” section of the FDA drug label for Fingomilod (Gilenya), we learn about increased infection risks, macular edema, posterior reversible encephalopathy syndrome (PRESS), respiratory effects, fetal risks, increased blood pressure, and cutaneous malignancies occurring under Fingomilod (Gilenya) therapy. In addition, besides the above addressed serious liver failures, most prominently cases of progressive multifocal leukoencephalopathy (PML) have been identified. Thasso had already reported on that effect earlier.

See here a sequence on the complexity of drug-induced liver injury and cross-reactivity across drugs/organs:

Print Friendly, PDF & Email

 

Joseph Gut - thasso

Ph.D.; Professor in Pharmacology and Toxicology. Senior expert in theragenomic and personalized medicine and individualized drug safety. Senior expert in pharmaco- and toxicogenetics. Senior expert in human safety of drugs, chemicals, environmental pollutants, and dietary ingredients.

Tagged with: , , , , , , , , ,

Your opinion

Comment

No comments yet